Ohio, 2002

Flooding and Hail in Ohio, June 5, 2002

June 5, 2002 · NWS ILN · 18 events in 13 counties and zones

7 flood, 6 thunderstorm wind, 5 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$28,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jun 5, 9:00 AM EST, 4 hours 13 minutes earlier.

Area forecast discussion, Jun 5, 9:00 AM EST, 4 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
1000 AM EDT WED JUN 5 2002

12Z SFC ANALYSIS SHOWED A COLD FRONT FROM SE LOWER MI...INTO NWRN
IN...THEN INTO S CNTRL IL...THEN SW INTO NE TX.  THIS FRONT WILL BE
THE WX MAKER FOR TODAY INTO TONIGHT.

VISIBLE SATELLITE IMAGERY THIS MORNING SHOWED QUITE A BIT OF
SUNSHINE BEAMING THRU THE SRN CWFA THIS AM WHILE THE FAR NORTH WAS
MOSTLY CLOUDY WITH SCT SHRA/TSRA.  WITH POSITIVELY TILTED H5 TROF
PIVOTING ACRS THE UPR MIDWEST/NRN GREAT LAKES TODAY INTO
TONIGHT...MEAN LEVEL FLOW AHEAD OF THIS SYSTEM WILL PARALLEL CURRENT
FRONT...CAUSING FOR A SLOW SOUTHEAST PUSH THROUGH OUR REGION.  06Z
MESO ETA SHOWS INCREASING LOW LVL CONV THROUGHOUT THE DAY AHEAD OF
THE FRONT...ESPECIALLY ACRS THE WAP...DAY AND CMH LOCATIONS
...SHIFTING GRADUALLY ACRS THE SOUTH INTO THE EVENING HOURS.  IN
CONJUNCTION WITH THE INCREASING LOW LVL FORCING...FAVORABLE RR QUAD
OF 300 MB JET WILL SUPPLY UPR DIV LATER THIS AFTERNOON INTO THE
EVENING HOURS.  WITH ENOUGH SS THIS AM...SB CAPES MAY APCH 3000 J/KG
WITH 50 MB AVE CAPES AROUND 1500 J/KG.  ALTHOUGH THE POTENTIAL WILL
EXIST FOR SVR WX IN TERMS OF DAMAGING WIND AND HAIL...A BIG CONCERN
FOR OUR AREA WILL BE A HEAVY RAIN THREAT.  MODELS SHOW INCREASING
DEEP MSTR TO SHIFT INTO THE CWFA THIS AFTN AND TONIGHT.  PWS ARE
FCST TO APCH 1.75 INCHES WITH PCPN EFFICIENCIES JUST SLIGHTLY UNDER
THIS VALUE AT 1.6.  AVE FFG VALUES ACRS THE REGION ARE IN THE
MODERATE RANGE...AROUND 1.5 INCHES.  EVEN THOUGH THUNDERSTORMS
SHOULD BE ON THE MOVE FROM A 260 AT 20 KT SPEED...CONCERN IS FOR
CONTINUOUS TSTM TRAINING ACRS THE SAME REGIONS.  AS A RESULT...PLAN
ON ISSUING A FLOOD WATCH FOR MOST OF THE AREA THROUGH AT LEAST 6 PM
THIS EVENING...AND WILL LET THE PUBLIC FCSTER DECIDE HOW LONG HE MAY
WANT TO EXTEND THIS WATCH INTO TONIGHT.

WITH CURRENT SUNSHINE ACRS THE SRN CWFA...WILL BUMP TEMPS UP.

.ILN...FLOOD WATCH UNTIL 6 PM FOR INZ050-058-059-066-073>075-080-
       KYZ089>096-OHZ026-034-035-042>046-051>056-060>065-070>074-
       077-078.

HICKMAN

In the hours before

Local storm report, Jun 5, 8:50 AM EST, 4 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
950 AM EDT WED JUN 5 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0520 PM    6 NW LOGAN                OH   .75 INCH HAIL
06/04/02   HOCKING

0600 PM    4 E PEEBLES               OH   WIND DAMAGE
06/04/02   ADAMS                          TREES DOWN

KH
Special weather statement, Jun 5, 10:10 AM EST, 3 hours 3 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-052200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
1110 AM EDT WED JUN 5 2002

...SEVERE WEATHER POSSIBLE THIS AFTERNOON AND EVENING...

A COLD FRONT LOCATED FROM SOUTHEAST MICHIGAN INTO SOUTHERN
ILLINOIS THIS MORNING WILL MOVE SLOWLY SOUTHEAST INTO THE REGION THIS
AFTERNOON AND TONIGHT.  THE AIRMASS AHEAD OF THIS FRONT IS VERY
MOIST AND UNSTABLE.  AS A RESULT...THE STORM PREDICTION CENTER HAS
PLACED THE ENTIRE REGION IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS
THIS AFTERNOON AND EVENING.

THE PRIMARY SEVERE WEATHER THREAT WILL BE LARGE HAIL AND DAMAGING
WINDS.

STORM SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
EMERGENCY MANAGEMENT PERSONNEL AND STORM SPOTTER GROUPS SHOULD
REMAIN ALERT AND MONITOR WEATHER CONDITIONS.

LISTEN TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR UPDATES ON
THIS WEATHER SITUATION.

HICKMAN

The radar

The Cincinnati radar (KILN), 120 km away, was scanning. The volume nearest the first event began at 18:12 UTC.

Open the radar archive at this moment

Event by event

7 flood, 6 thunderstorm wind, 5 hail. Local standard time, as filed.

Thunderstorm Wind, Darke

When
June 5, 1:13 PM EST
Where
Darke County, 2 mi E of Union City
Measured
57 kt (66 mph)
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
40.217, -84.767

Strong winds were responsible for a tree falling on a building in town, causing some minor damage.

Hail, Darke

When
June 5, 1:13 PM EST to 1:14 PM EST
Where
Darke County, 2 mi E of Union City
Measured
0.75 in hail
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
40.217, -84.767

Hail, Clark

When
June 5, 1:41 PM EST to 1:43 PM EST
Where
Clark County, 5 mi N of Springfield
Measured
1.75 in hail
Reported by
AMATEUR RADIO
Coordinates
39.983, -83.800

Hail, Butler

When
June 5, 1:45 PM EST to 1:47 PM EST
Where
Butler County, Hamilton
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.400, -84.550

Thunderstorm Wind, Champaign

When
June 5, 1:50 PM EST to 2:00 PM EST
Where
Champaign County, Countywide
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
40.133, -83.767

Power lines were downed across the county.

Thunderstorm Wind, Montgomery

When
June 5, 1:50 PM EST to 1:54 PM EST
Where
Montgomery County, Englewood
Measured
50 kt (58 mph)
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
39.867, -84.300

Trees were knocked down along Union Road, and power lines were downed along US Route 40.

Hail, Miami

When
June 5, 2:00 PM EST to 2:03 PM EST
Where
Miami County, Tipp City
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.967, -84.167

Thunderstorm Wind, Preble

When
June 5, 2:00 PM EST to 2:02 PM EST
Where
Preble County, 4 mi E of Eaton
Measured
50 kt (58 mph)
Property damage
$3,000
Reported by
AMATEUR RADIO
Coordinates
39.750, -84.550

Large tree limbs were downed with patio furniture destroyed at a residence.

Thunderstorm Wind, Union

When
June 5, 2:15 PM EST to 2:17 PM EST
Where
Union County, Marysville
Measured
50 kt (58 mph)
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
40.233, -83.367

Large limbs were downed along State Route 4. Three power poles fell along US Route 42 southeast of Marysville.

Thunderstorm Wind, Montgomery

When
June 5, 2:21 PM EST to 2:25 PM EST
Where
Montgomery County, Huber Hgts
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
39.833, -84.133

Trees were knocked down throughout town, with one falling on a semitruck at the intersection of Taylorsville and Rip Rap Roads.

Hail, Montgomery

When
June 5, 2:21 PM EST to 2:23 PM EST
Where
Montgomery County, Vandalia
Measured
0.75 in hail
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
39.883, -84.200

Flood, Champaign

When
June 5, 2:55 PM EST to 3:10 PM EST
Where
Champaign forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
40.138, -83.769 (the zone’s center; the record gives no point)

A line of severe thunderstorms developed ahead of a frontal boundary during the early afternoon across the Miami Valley. Heavy rain accompanied the storms, cuasing high water on roadways and minor urban flooding in the Cincinnati and Columbus metro areas. Parked vehicles were trapped in standing water for a short time in Urbana.

Flood, Clark

When
June 5, 3:25 PM EST to 4:30 PM EST
Where
Clark forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.917, -83.784 (the zone’s center; the record gives no point)

A line of severe thunderstorms developed ahead of a frontal boundary during the early afternoon across the Miami Valley. Heavy rain accompanied the storms, cuasing high water on roadways and minor urban flooding in the Cincinnati and Columbus metro areas. Parked vehicles were trapped in standing water for a short time in Urbana.

Flood, Greene

When
June 5, 4:05 PM EST to 5:00 PM EST
Where
Greene forecast zone
Reported by
AMATEUR RADIO
Coordinates
39.692, -83.890 (the zone’s center; the record gives no point)

A line of severe thunderstorms developed ahead of a frontal boundary during the early afternoon across the Miami Valley. Heavy rain accompanied the storms, cuasing high water on roadways and minor urban flooding in the Cincinnati and Columbus metro areas. Parked vehicles were trapped in standing water for a short time in Urbana.

Flood, Franklin

When
June 5, 4:44 PM EST to 5:44 PM EST
Where
Franklin forecast zone
Reported by
AMATEUR RADIO
Coordinates
39.970, -83.009 (the zone’s center; the record gives no point)

A line of severe thunderstorms developed ahead of a frontal boundary during the early afternoon across the Miami Valley. Heavy rain accompanied the storms, cuasing high water on roadways and minor urban flooding in the Cincinnati and Columbus metro areas. Parked vehicles were trapped in standing water for a short time in Urbana.

Flood, Licking

When
June 5, 4:45 PM EST to 5:45 PM EST
Where
Licking forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
40.092, -82.483 (the zone’s center; the record gives no point)

A line of severe thunderstorms developed ahead of a frontal boundary during the early afternoon across the Miami Valley. Heavy rain accompanied the storms, cuasing high water on roadways and minor urban flooding in the Cincinnati and Columbus metro areas. Parked vehicles were trapped in standing water for a short time in Urbana.

Flood, Clinton

When
June 5, 5:30 PM EST to 6:15 PM EST
Where
Clinton forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.415, -83.808 (the zone’s center; the record gives no point)

A line of severe thunderstorms developed ahead of a frontal boundary during the early afternoon across the Miami Valley. Heavy rain accompanied the storms, cuasing high water on roadways and minor urban flooding in the Cincinnati and Columbus metro areas. Parked vehicles were trapped in standing water for a short time in Urbana.

Flood, Hamilton

When
June 5, 5:35 PM EST to 5:55 PM EST
Where
Hamilton forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.196, -84.543 (the zone’s center; the record gives no point)

A line of severe thunderstorms developed ahead of a frontal boundary during the early afternoon across the Miami Valley. Heavy rain accompanied the storms, cuasing high water on roadways and minor urban flooding in the Cincinnati and Columbus metro areas. Parked vehicles were trapped in standing water for a short time in Urbana.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2002Every state in 2002This day in weather historyWarnings in Ohio, June 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5303553, 5304378, 5303555, 5303561, 5303554, 5303557, 5303556, 5303558, 5303560, 5303559, 5304379, 5304377, 5304376, 5304375, 5303562, 5303625, 5303626, 5303627.